Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 35, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Oct 24, 2018, 9:30 PM CDT for Galveston County, Texas. It was in force for 2 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 24, 2018, 9:30 PM CDT (02:30 UTC)
- Expired
- Oct 24, 2018, 11:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Galveston County, TX
The radar
The Houston radar (KHGX), 29 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 10:00 PM CDT | FLASH FLOOD | 8 Ne Galveston, TX | PUBLIC REPORTED FLOODING ON WINNIE ST. IN GALVESTON. |
| Oct 24, 10:23 PM CDT | FLASH FLOOD | 6 Ne Galveston, TX | TIMESTAMPED VIDEO ON SNAPCHAT SNAPMAP SHOWS FLOODED ROADS IN MIDTOWN GALVESTON. |
| Oct 24, 10:44 PM CDT | FLASH FLOOD | 8 Ne Galveston, TX | TIMESTAMPED SNAPCHAT PUBLIC POST (VIA SNAPMAP) SHOWS FLOODING ON THE STRAND. |
| Oct 24, 10:45 PM CDT | FLASH FLOOD | 7 E Bayou Vista, TX | SNAPCHAT SNAPMAP VIDEO SHOWS FLOODING NEAR THE DORMS AT TAMU-GALVESTON. |
| Oct 24, 11:13 PM CDT | FLASH FLOOD | 4 Ne Galveston, TX | TIMESTAMPED SNAPCHAT SNAPMAP VIDEO SHOWS FLOODED ROADS NEAR SCHOLES AIRPORT. |
| Oct 24, 11:30 PM CDT | FLASH FLOOD | 9 Ne Galveston, TX | PICTURE ON FACEBOOK OF FLOODING AT HARBORSIDE AND FERRY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
366 WGUS54 KHGX 250230 FFWHGX TXC167-250430- /O.NEW.KHGX.FF.W.0035.181025T0230Z-181025T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Houston/Galveston TX 930 PM CDT WED OCT 24 2018 The National Weather Service in League City has issued a * Flash Flood Warning for... Coastal Galveston County in southeastern Texas... * Until 1130 PM CDT. * At 928 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. 0.92 inches of rain has fallen at the Galveston Causeway in 15 minutes and 2.16 inches has fallen in the last hour. * Some locations that will experience flooding include... Galveston Island West End, Galveston Causeway, Galveston Pier 21, Jamaica Beach, Tiki Island, Pelican Island, Galveston State Park, Schlitterbahn, Scholes Field, The Strand, Offatts Bayou, Galveston Pleasure Pier and Moody Gardens. LAT...LON 2938 9480 2932 9473 2908 9511 2915 9511 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 7:01 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 24, 7:01 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
701 PM CDT Wed Oct 24 2018
.AVIATION...
Showers and light rain continue across most of the terminals this
evening, with isolated thunder embedded south of I-10 at LBX,
GLS, and HOU. Short term guidance shows a clearing line with the
passing of the upper level disturbance starting in the western TAF
sites around 07-09Z and clearing most terminals by 10-13Z. IFR
ceilings and visibilities will be possible overnight, with some
potentially lowering to LIFR criteria at our more vulnerable
sites. These ceilings and visibilities will stick around through
most of the morning tomorrow until the drier air begins to filter
in. Winds will also back out of the NW overnight. Winds are
currently out of the NE and are still gusty at times along the
coastal TAF sites, but should lower in speed overnight. By the
afternoon hours ceilings should begin to lift with mostly high
MVFR and VFR prevailing by the early evening hours.
Hathaway
&&
.PREV DISCUSSION... /ISSUED 328 PM CDT Wed Oct 24 2018/
DISCUSSION...
Key forecast messages:
- Storms tonight should be fast moving but could still produce
locally heavy rainfall.
- Storms done and out of area by rush hour Thursday morning.
- Next cold front Sunday night into Monday.
- Dewpoints in the 40s behind the front on Monday? Yes please.
- Return flow with a few showers possible for Halloween. Booo.
NEAR TERM [Through Tonight and Thursday]...
Overall the near term portion of the forecast has not changed
much from the last day. Surface analysis of 20Z observations show
the surface low developing off the coast from Matagorda Bay. The
warm front swings out of it just inland from PSX to GLS with 70
dewpoints just on the coast. Water vapor imagery at the mid and
low level channels picks up on the remnants of Willa or its
associated vorticity. There is also a potent upper level low over
New Mexico which has a strong jet streak pushing up through the
Texas Panhandle. Large scale lift with the vorticity from Willa
should move over the area tonight and likely deepen the surface
low some. It looked like this low may stay just off the coast but
with the warm front pushing just inland, this area of low pressure
may follow along the front as it moves NE tonight. HRRR and a few
of the WRF runs have the surface low just inland and think this
is probably going to be the trend forward. This may open an
opportunity for a few low topped storms to rotate as we have seen
off the coast prompting special marine warnings. Still agree with
SPC that the severe threat will be low since instability will be
marginal at best just inland along the warm front. Any instability
will be driven by warm advection and doubtful there will be true
surface based convection that can truly take advantage of the low
level shear. Nonetheless, something to monitor basically now
through about midnight.
Overall the threat for heavy rainfall will be fairly localized.
The line of showers and storms with this system can produce a good
1 inch of rainfall across the area with maybe 2 inches being the
high end. An isolated 3 inches cannot be ruled out but those areas
may be where there has already been some rainfall today. Highest
totals look to be along the coast with the surface low and warm
front to maybe as far inland as I-10. There does look to be a
second max in rainfall mainly from Brenham to Lufkin northward.
Biggest impacts from the rainfall will be street/urban flooding
with rapid rises on the bayous but bayous should be able to handle
the rainfall. There may be some subtle rises on rivers but mainly
this additional rainfall will just increase how long the rivers
will take to come down from any flood/action stages.
The main timing for convection looks to be basically from 6PM to
9PM with a peak in the activity 9PM to Midnight. Activity should
be moving out of the area after midnight and be done Thursday
morning.
Overpeck
SHORT/LONG TERM [Thursday Night Through Wednesday]...
A cold front will push through the area on the back side of the
low pressure and remnants of Willa for Thursday. This should
allow for low temperatures in the 50s with offshore winds. This
provides a good opportunity to open the windows and air out the
house if you need. The next cold front looks to come through
Sunday night into Monday morning with out any precipitation. Upper
level pattern will be quite favorable for this kind of frontal
passage with a ridge developing over the 4 Corners and a broad
trough over the Great Lakes and eastern half of the U.S. Dewpoints
should drop into the 40s behind this front for even drier
conditions to start next week. The pattern then becomes more
progressive with the upstream ridge moving over the Plains and a
trough developing in its place over the Great Basin. As this
system moves towards the Rockies lee troughing and return flow
develops so there may be a few warm air advection showers for
Halloween.
Overpeck
AVIATION [18Z TAF Issuance]...
Rain, with an isolated thunderstorm, are being seen across the
area. Flight conditions are hovering around the IFR/MVFR boundary,
with most generally improving into MVFR this afternoon. Rain will
become more widespread with conditions degrading largely into IFR
very late this afternoon and evening. Look for that to continue
into the late night, when rain will come to an end. IFR to LIFR
ceilings are expected for several hours later, but relatively
rapid improvement should occur...but not likely until after this
forecast period ends.
Luchs
MARINE...
Winds and seas are generally diminishing across the Gulf waters, and
so the small craft advisory will be allowed to expire as scheduled.
However, caution flags will remain up through at least the evening.
Additionally, locally higher winds and waves can be expected, along
with the potential for waterspouts, through at least this evening.
On the backside of the coastal low, winds will become northwesterly,
with this shift occurring overnight. There may be another brief need
for caution flags late tonight into tomorrow, but conditions will
improve into the end of the week as the coastal low exits the area.
Tides are now running nearly two feet above astronomical tide
levels, and the upcoming low tide is only expected to fall to around
2.5 feet above MLLW. This sets the stage for a high tide this
evening of at least 3.5 feet above MLLW, and 4 feet is not
impossible. Because of this, will keep the current setup of beach
hazard statements and coastal flood advisories in place. However, if
water levels begin rising more than expected, that may have to be
reevaluated. At the very least, flood prone roads are expected to
have water - particularly Highway 87/124, and possibly the Blue
Water Highway as well - around high tide. East to northeast winds
also means that rip currents will also continue to be an issue.
Luchs
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 56 65 52 75 54 / 100 0 0 0 0
Houston (IAH) 60 68 53 75 55 / 100 0 0 0 0
Galveston (GLS) 65 70 60 74 63 / 100 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk from 11 PM this evening to 4 AM CDT
Thursday for the following zones: Brazoria Islands...
Galveston Island and Bolivar Peninsula.
Coastal Flood Advisory until 11 PM CDT this evening for the
following zones: Brazoria Islands...Galveston Island and
Bolivar Peninsula.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 11 PM CDT this evening
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Galveston Bay...
Matagorda Bay...Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
&&
Discussion...43
Aviation...08Hazardous weather outlook, Oct 24, 4:17 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 417 AM CDT Wed Oct 24 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-437-251200- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk- San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington- Wharton- 417 AM CDT Wed Oct 24 2018 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight The area will see increasing rain chances as the day progresses with the best coverage for most locations coming during the late afternoon hours today and on through the early morning hours tomorrow. Isolated thunderstorms development is possible. Rainfall totals are expected to average 1 to 2 inches with some isolated higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The weather will be dry. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed today through early Thursday morning. GMZ330-335-350-355-370-375-TXZ436-438-251200- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Galveston Island and Bolivar Peninsula- Matagorda Bay-Matagorda Islands- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 417 AM CDT Wed Oct 24 2018 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Elevated winds and seas along with the risk of rip currents will persist, and Small Craft Advisories will likely be in effect at times. Periods of showers and possible thunderstorms can be expected. Above normal tide levels could lead to some minor coastal flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous conditions are expected to diminish on Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed today through early Thursday morning.
In the hours before
Special weather statement, Oct 24, 8:24 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 824 PM CDT WED OCT 24 2018 TXZ238-313-337-338-438-250215- Galveston Island and Bolivar Peninsula TX-Coastal Harris TX- Inland Galveston TX-Coastal Galveston TX-Coastal Brazoria TX- 824 PM CDT WED OCT 24 2018 ...SPECIAL WEATHER STATEMENT... At 823 PM CDT, Doppler radar was tracking a strong thunderstorm over La Marque, moving northeast at 25 mph. Winds in excess of 35 mph will be possible with this storm. Locations impacted include... Eastern League City, Galveston Causeway, Galveston Island West End, Texas City, Dickinson, La Marque, Santa Fe, southern Seabrook, Hitchcock, Kemah, Galveston Pier 21, Bayou Vista, Clear Lake Shores, Jamaica Beach, Tiki Island, San Leon, Scholes Field, Offatts Bayou, Galveston Pleasure Pier and Pelican Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2910 9511 2951 9509 2966 9489 2929 9476 TIME...MOT...LOC 0123Z 219DEG 20KT 2935 9499
Local storm report, Oct 24, 9:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
905 PM CDT WED OCT 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLASH FLOOD N SANTA FE 29.38N 95.10W
10/24/2018 GALVESTON TX EMERGENCY MNGR
CASTLE STREET FLOODED WITH SEVERAL CARS FLOODED
&&
EVENT NUMBER HGX1800195
CRSpecial weather statement, Oct 24, 9:15 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
915 PM CDT WED OCT 24 2018
TXZ338-438-250245-
Galveston Island and Bolivar Peninsula TX-Coastal Galveston TX-
915 PM CDT WED OCT 24 2018
...SPECIAL WEATHER STATEMENT...
At 915 PM CDT, Doppler radar was tracking a strong thunderstorm over
Galveston Island West End, or over Galveston Causeway, moving
northeast at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Galveston Island West End, Galveston Causeway, Galveston Pier 21,
Jamaica Beach, Pelican Island, Galveston State Park, Schlitterbahn,
Scholes Field, The Strand, Port Bolivar, Offatts Bayou, Moody
Gardens, Galveston Pleasure Pier and Bolivar Peninsula.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2922 9486 2910 9504 2917 9504 2941 9476
2940 9468
TIME...MOT...LOC 0215Z 233DEG 20KT 2930 9481
HathawayLocal storm report, Oct 24, 9:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
924 PM CDT WED OCT 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD N DICKINSON 29.45N 95.07W
10/24/2018 GALVESTON TX EMERGENCY MNGR
DICKINSON BAYOU IS OUT OF BANKS AND PART OF HIGHWAY 3
IS UNDER WATER.
&&
EVENT NUMBER HGX1800196
CRLocal storm report, Oct 24, 9:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
926 PM CDT WED OCT 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD N LEAGUE CITY 29.49N 95.11W
10/24/2018 GALVESTON TX BROADCAST MEDIA
WATER ON DEER RIDGE DR IS UP TO THE SIDEWALKS.
&&
EVENT NUMBER HGX1800197
CRLocal storm report, Oct 24, 9:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
927 PM CDT WED OCT 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM MARINE TSTM WIND 3 NE HEIGHTS 29.42N 94.89W
10/24/2018 M41 MPH GALVESTON TX MESONET
MESONET MARINE REPORT AT LEVEE, GUST TO 41 MPH.
&&
EVENT NUMBER HGX1800198
NHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 7:26 PM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Harris | 64 min |
| Oct 24, 7:45 PM CDT | Flash Flood Warning | HGX | Brazoria, Galveston, Harris | 90 min |
| Oct 24, 7:52 PM CDT | Special Marine Warning | HGX | 38 min | |
| Oct 24, 8:22 PM CDT | Special Marine Warning | HGX | 38 min | |
| Oct 24, 8:24 PM CDT | Special Weather Statement | HGX | Galveston | 51 min |
| Oct 24, 8:33 PM CDT | Areal Flood Advisory | HGX | Galveston | 117 min |
| Oct 24, 8:59 PM CDT | Special Marine Warning | HGX | 31 min | |
| Oct 24, 9:11 PM CDT | Areal Flood Warning | HGX | Brazoria, Galveston | 64 min |
| Oct 24, 9:15 PM CDT | Special Weather Statement | HGX | Galveston | 30 min |
| Oct 24, 9:55 PM CDT | Special Marine Warning | HGX | 50 min | |
| Oct 24, 10:37 PM CDT | Areal Flood Advisory | HGX | Galveston | 3 hr |
| Oct 24, 11:15 PM CDT | Areal Flood Advisory | HGX | Chambers, Galveston, Liberty | 2 hr |
| Oct 25, 4:40 AM CDT | Beach Hazards Statement | HGX | Galveston | 2 hr |
| Oct 25, 9:36 AM CDT | River Flood Warning | HGX | Brazoria, Fort Bend | 25 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.